Viagra And Potential Vision Problems

INTRODUCTION
You may think you’ve heard all there is about the new impotence drug. Doctors don’t seem to be able to write prescriptions fast enough for men and women. But along with all the headlines, research is raising new concerns about some potentially serious side-effects.

DEAN EDELL, M.D.
“It sounded almost too good to be true. Pop a pill and the most common sexual problem that afflicts men seems to disappear.”

MAN
“I find that it works 100 percent of the time and probably about 90-95 percent effective.”

DEAN EDELL, M.D.
“Claims like this have men clamoring for Viagra, even online where there’s no supervision. Yet behind all the hype and hysteria are words of caution. First, Viagra works in only about 50-60 percent of men.”

IRA SHARLIP, M.D./UROLOGIST
“There is nothing that can make a sixty-year-old-man, 20 years old again.”

DEAN EDELL, M.D.
“Plus, like any drug there are side-effects: headaches, nausea, stomach upset, and cross-reactions with certain antibiotics and other medications.

“And this is not so alarming, after all every drug has side effects. But there are two side-effects that do have people concerned. First, if you take nitroglycerin for heart problems – that’s very common – you should not take Viagra. It could be dangerous and even make you pass out. And the second side-effect is also troubling, because it may effect your eyes.”

MAN
“There would be a blue haze that I appeared to be looking through.”

DEAN EDELL, M.D.
“These visual color changes happen in about 7 percent of men taking the 100 mg dose and is even called out on the package insert. But what if patients exceed the recommended dosage?”

IRA SHARLIP, M.D./UROLOGIST
“Our concern is that patients will think 50-100 mgs is good, then 200 or 300 mgs is two or three times better.”

TOM LUE, M.D./UCSF-STANFORD UROLOGIST
“When it goes to 200 then the incidence of retinal problems is much higher.”

DEAN EDELL, M.D.
“If men take 200 mgs, three-quarters of them show changes in their color vision, and even more serious eye changes.”

DOCTOR
“Okay we’re all set to go.”

DEAN EDELL, M.D.
“This is an ERG test, which much like a heart EKG measures electrical response, in this case, measures the retina’s response to flashing light. Viagra caused a major reduction in response which lasted up to five hours.”

MICHAEL MARMOR, M.D./STANFORD OPHTHALMOLOGIST
“In the patient who had taken Viagra at 200 mgs according to the report, this signal would only be half as big. My concern is that this change in the electroretinogram represents a real physical compromise of the eye.”

TOM LUE, M.D./UCSF-STANFORD UROLOGIST
“We don’t really know what the long-term effect of this medication is on the eyes, on the retina – we don’t know yet.”

MAN
“I’ll certainly never take over the dosage again.”

DEAN EDELL, M.D.
“That’s good advice for everyone.”

END NOTE
Most of these eye changes seem to be temporary. But no one knows whether any of the loss could ever be permanent. Studies have just not been done. So the best advice – again – stick with the recommended dose. And if you notice any changes in vision or any other drug reactions, talk to your doctor.

What you have in your mind?